Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 65, NWS Gaylord, MI

October 31, 2018

NWS Gaylord, MI issued this small craft advisory at Oct 31, 2018, 3:59 AM EDT. It took effect at Oct 31, 2018, 2:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2018, 3:59 AM EDT (07:59 UTC)
In effect from
Oct 31, 2018, 2:00 PM EDT
Expired
Nov 1, 2018, 11:00 AM EDT
In force
21 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

786 
WHUS73 KAPX 310759
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
359 AM EDT Wed Oct 31 2018

LHZ348-349-310900-
/O.CAN.KAPX.SC.Y.0064.000000T0000Z-181031T1000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
359 AM EDT Wed Oct 31 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LSZ321-311600-
/O.NEW.KAPX.SC.Y.0065.181031T1800Z-181101T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
359 AM EDT Wed Oct 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM EDT THURSDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 2 PM this afternoon to 8 AM
EDT Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
143 
WHUS73 KAPX 311448
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1048 AM EDT Wed Oct 31 2018

LSZ321-312300-
/O.CON.KAPX.SC.Y.0065.181031T1800Z-181101T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1048 AM EDT Wed Oct 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 8 AM EDT THURSDAY...

A Small Craft Advisory remains in effect from 2 PM this afternoon
to 8 AM EDT Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
425 
WHUS73 KAPX 311938
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
338 PM EDT Wed Oct 31 2018

LSZ321-010345-
/O.CON.KAPX.SC.Y.0065.000000T0000Z-181101T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
338 PM EDT Wed Oct 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...

A Small Craft Advisory remains in effect until 8 AM EDT Thursday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
935 
WHUS73 KAPX 010242
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1042 PM EDT Wed Oct 31 2018

LSZ321-011045-
/O.CON.KAPX.SC.Y.0065.000000T0000Z-181101T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1042 PM EDT Wed Oct 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...

A Small Craft Advisory remains in effect until 8 AM EDT Thursday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
108 
WHUS73 KAPX 010801
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
401 AM EDT Thu Nov 1 2018

LSZ321-011500-
/O.EXT.KAPX.SC.Y.0065.000000T0000Z-181101T1500Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
401 AM EDT Thu Nov 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THE Small Craft Advisory IS NOW IN EFFECT until 11 AM EDT this
morning. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 31, 3:01 AM EDT, 58 minutes earlier.

Area forecast discussion, Oct 31, 3:01 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
301 AM EDT Wed Oct 31 2018

.NEAR TERM...(Today through Tonight)
Issued at 301 AM EDT Wed Oct 31 2018

...Rain ending early...

High impact weather potential...none.

Low pressure is in far nw Ontario, with a cold front arcing se into
northern MI, then trailing off to the sw. A weak wave is along the
front in central lower MI (near MOP/Alma). Areas of rain are
still found in se Chip Co and much of northern lower MI, excepting
the Lake MI coastline. The front will continue eastward, with
cool/dry advection settling in. The post-frontal airmass is not
especially chilly, which will keep lake effect concerns relatively
small.

Precip will continue to proceed eastward out of the area this
morning. Most areas will be dry by dawn, but showers in ne lower
MI will linger just past 12Z. All precip should be gone by
10/11am. A weak and skinny ridge of high pressure eventually
pokes eastward into the southern lakes, between the laid-over cold
front in the OH Valley, and the parent stacked low moving slowly
east toward James Bay. Wraparound moisture around the latter
system will expand across most of northern Ontario today and
tonight. When combined with 850mb temps eventually tumbling to -5C
to -6C late tonight over Superior, we might be able be spawn a
few rain/snow showers near/north of Paradise (w to wnw 1000-850mb
fetch).

Clouds will diminish from nw to se this morning. Stratocu (with a
lake contribution) will spill back into eastern upper MI this
afternoon, with more of an open cu field in parts of northern lower.
Layered clouds will increase further in central and northern Chip Co
tonight. Mid/high clouds will also be increasing in se sections
tonight, as the front to our south becomes more active (though with
precip not getting further north than metro Detroit).

Max temps today upper 40s to mid 50s. Min temps tonight in the 30s.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 301 AM EDT Wed Oct 31 2018

High Impact Weather Potential: None.

Pattern Synopsis: Despite weak troughing overhead across the western
Great Lakes during the day Thursday, elongated surface ridging is
expected to keep conditions rather quiet before attention quickly
turns to a potent shortwave ejecting out of the southern plains by
Thursday. Attendant developing surface low is progged to ride along
a stationary front (actually this morning's cold front that becomes
stalled across the Ohio Valley) Thursday night into Friday. Cooler
air aloft spills into the region during the day Friday on the
backside of the departing system.

Primary Forecast Concerns/Challenges: Potential impacts from system
passing through the Ohio Valley Thursday night into Friday.

Generally quiet weather anticipated through the daylight hours on
Thursday across northern Michigan with partly sunny skies, light
winds and high temperatures topping out in the mid-upper 40s. Only
wrinkle may be across far northern Chippewa County (Whitefish
Point/Paradise to Whitefish Bay) where enough over-lake instability
may be present to to kick of a few westerly flow showers. Overall,
not a big precip producer by any stretch and no impacts expected.

Focus quickly transitions to low pressure developing across the
lower Mississippi Valley Thursday morning before trekking across the
Ohio Valley Thursday night into Friday. Little increase in
confidence over the past 24 hours as there remains no clearer
picture of the systems track, strength and any potential resultant
impacts to northern Michigan. ECMWF and GEM remain the furthest west
with precipitation while American guidance continues its track well
east of Michigan with little fanfare locally. As was the case with
the 12z and 18z suite of guidance, the 31/00z ECMWF/GEM have ever so
subtly shifted a bit eastward from their previous run, but still not
nearly to the extent of the GFS/NAM. As was alluded to by the prior
shift, ensemble guidance paints a similar solution with a high
amount of spread in possible outcomes...and thus a continued low
confidence forecast at this time. See no reason to deviate from
chance PoPs Friday into Friday evening...primarily east of
Interstate 75.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 301 AM EDT Wed Oct 31 2018

High Impact Weather Potential...Minimal.

It still appears that dry weather will be the rule late Friday night
into Sunday across northern Michigan as high pressure settled atop
the region. However, a much more active pattern returns to the
region late Sunday through the remainder of the extended forecast
period as deeper troughing approaches the region. Some extended
guidance even suggests what could be the first accumulating lake
effect snow event of the season by the middle of next week. While
confidence is low in that solution verifying at this stage...it's
worth stayed tuned in to.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM EDT Tue Oct 30 2018

CIGS are beginning to fall below MVFR to IFR and even LIFR. As the
rain band remains over the same area, will expect that a lower
cloud deck will continue to form as the obs are showing and the
models have been trying to hint at over the last few hours. So
have an area of low clouds and fog as the rain continues over NC
Lower overnight. However, around 09z/Wed, it still seems that the
cold front with cooler drier air will move into the region lower
the chance for rain and scouring out the lower clouds. By the late
morning on Wednesday, will expect partly sunny skies over N Lower,
which look to stay until 00z/Thu before the next system moves in
and increases the cloud cover again.

&&

.MARINE...
Issued at 301 AM EDT Wed Oct 31 2018

Cold front progressing thru northern MI. Small craft advisories
about to fade out from the ne lower MI coastline, as better se to
s winds end. Developing nw winds behind the front today and early
tonight will be a touch blustery; at first glance winds/waves
will be below advisory levels, but will more fully assess that
shortly. Ne winds will pick up late Thursday and especially Thu
night, and some advisories are likely by then.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EDT early this morning for
     LHZ348-349.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...MG
LONG TERM...MG
AVIATION...JL
MARINE...JZ
Hazardous weather outlook, Oct 31, 3:01 AM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
301 AM EDT Wed Oct 31 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-011200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
301 AM EDT Wed Oct 31 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.